Electronic liquids linked to deaths in the United States form a deadly compound when they vaporize | Investigation

0
5

The recent outbreak of deaths and diseases related to vaping in the US UU. It could be due to the pyrolysis or thermal decomposition of a vitamin E additive present in some unregulated vaping mixtures, according to researchers in Ireland. The team discovered that the process can create an extremely reactive organic compound whose effects resemble those of a chemical weapon of the First World War.

Pyrolysis of phenyl acetate produces a highly toxic gas, so it occurred to me that vitamin E acetate had a similar chemical reactivity.

Donal O’Shea, Royal College of Surgeons in Ireland

Since September 2019, the Centers for Disease Control and Prevention (CDC) has recorded 57 deaths and more than 2600 cases of lung injury related to vaping in the US. UU. In relation to unregulated vaping mixtures containing tetrahydrocannabinol (THC) and cannabidiol (CBD) oils. Recent research has found that health impacts related to vaping were reported seven years ago. The first preliminary reports to solve the mysterious deaths and diseases of vaping suggested that an accumulation of lipids or oils in the lungs could be responsible.

Vitamin E acetate, which has a honey-like consistency, was soon suspected as the chemical culprit because it was known to be used as a thickening or diluting agent in many THC and CBD formulations. It is considered non-toxic and is used in vitamin supplements and skin creams, but inhaling it can cause health problems.

However, as the mystery developed, an additional study in October led by Brandon Larsen at the Mayo Clinic in Scottsville, Arizona, analyzed 17 lung biopsies of patients with lesions related to vaping. His team found no evidence to support the idea that the accumulation of oil in the lungs was the underlying cause. But the team did see signs of chemical burns similar to those found after exposure to toxic chemical fumes.two

Chemical mystery

Intrigued by the reports, chemists Dan Wu and Donal O’Shea of ​​the Royal College of Surgeons in Ireland have shown how vitamin E acetate could be responsible for deaths and injuries related to vaping in a prepress that is currently being reviewed by pairs When the molecule undergoes pyrolysis in a vaping device, it creates a toxic gas that would explain death, lung lesions and chemical burns.

“I was aware that the pyrolysis of phenyl acetate produces a highly toxic gas, so it occurred to me that vitamin E acetate had a similar chemical reactivity,” explains O’Shea. “I ordered some vitamin E acetate and the first mass spectra we ran indicated that we were on the right track.”

Using mass spectrometry, computational calculations and entrapment experiments with a vaping device, although under conditions that do not exactly replicate the user experience, the team discovered that vitamin E acetate was transformed during pyrolysis to produce ketene. Primate toxicity studies have shown that inhaling ketene has a similar mode of action and is as harmful as inhaling industrial chemical phosgene, known for its use as a chemical weapon in World War I. The tests also revealed the presence of carcinogenic alkenes and benzene found in tobacco smoke.

An image that shows the chemical structures.

Ketene is a colorless toxic gas with a penetrating and penetrating smell, and at high levels it is particularly unpleasant. Severely irritate the eyes and skin and, if inhaled, can cause serious damage to the lungs, which can be delayed up to 24 hours after exposure. Studies in animals with primates have shown that the minimum lethal concentration in the air is 200 ppm, causing death after a single 10-minute exposure.

More evidence

“These findings are interesting and offer a tempting view of the problem,” says Larsen, lead author of the previous lung biopsy study at the Mayo Clinic. ‘Our study suggested a direct toxic lung injury, similar to a chemical burn. This new work offers a potential explanation that closes this gap. It is certainly possible that the toxic by-products of the pyrolysis of vitamin E acetate, such as ketene, may be causing this injury, at least in some cases. “

DOShea-preprint_Figure9

Last month, the CDC confirmed the presence of vitamin E acetate in biological samples obtained from patients with pulmonary lesions related to vaping. While its presence alone does not confirm a causal link with lung injury, it adds more evidence about the role of vitamin E acetate in vaping-related disease. Additional research by another team concluded that in 51 cases of probable or confirmed lesion in vapers, vitamin E acetate was found in lung fluid samples from 94% of patients.3

However, O’Shea warns that the implications of his latest work are broader than vitamin E acetate alone. “The temperatures that can be obtained within the vaping devices place them in the category of a small-scale laboratory pyrolysis device that, if not used accurately and carefully, could have unexpected results,” he says. “Pyrolysis products that can be obtained from other components of vapor mixtures, including flavors and additives, also require research, as they can also produce toxic and carcinogenic substances.”

LEAVE A REPLY

Please enter your comment!
Please enter your name here